Alert archive / Washington / Wind Advisories in 2022

Wind Advisory 2, NWS Seattle, WA

January 3, 2022

NWS Seattle, WA issued this wind advisory at Jan 3, 2022, 3:02 PM PST. It took effect at Jan 4, 2022, 1:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 3:02 PM PST (23:02 UTC)
In effect from
Jan 4, 2022, 1:00 AM PST
Expired
Jan 4, 2022, 4:27 AM PST
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

256 
WWUS76 KSEW 032302
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
302 PM PST Mon Jan 3 2022

WAZ503-041200-
/O.NEW.KSEW.WI.Y.0002.220104T0900Z-220105T0000Z/
Western Whatcom County-
Including the city of Bellingham
302 PM PST Mon Jan 3 2022

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY...

* WHAT...East to northeast winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...Western Whatcom County.

* WHEN...From 1 AM to 4 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
740 
WWUS76 KSEW 041227
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
427 AM PST Tue Jan 4 2022

WAZ503-041330-
/O.CAN.KSEW.WI.Y.0002.000000T0000Z-220105T0000Z/
Western Whatcom County-
Including the city of Bellingham
427 AM PST Tue Jan 4 2022

...WIND ADVISORY IS CANCELLED...

While breezy winds will be common, wind speeds and gusts will 
remain below advisory levels today.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 9:09 AM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Jan 3, 9:09 AM PST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
909 AM PST Mon Jan 3 2022

.SYNOPSIS...A cool upper trough will maintain showers today with
heavy snow in the mountains. Next system moving inland over
Oregon Tuesday with low snow. Small break in the weather late
Tuesday night into Wednesday before a warm front moves into the
area Wednesday night and Thursday. This system has the potential
to produce significant snow over the Northwest Interior, the
Northern Foothills of the Olympics and the Cascade foothills. Snow
levels rising Thursday night with system stalling over Western
Washington into Friday.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...Mainly rain in the
lowlands today with temps in the 30s to lower 40s. Snow levels
will drop tonight (around 500-1000 ft) with a rain/snow mix
possible. Most areas will see no accumulation except for maybe
Hood Canal area near the Olympics and Eastside areas near the
Cascades. 33

Previous discussion...Showers continuing throughout the day
behind the front. Easterly winds continuing in the Cascade
foothills this morning so have extended the winter storm warning
for the foothills until 10 am for another 2 to 4 inches of snow
this morning. For the remainder of the area precipitation type
mostly rain with the heavier showers producing a rain snow mix or
a brief bout of snow. Any snow accumulations in the lowlands today
will be an inch or less. Snow continuing in the Cascades with the
flow aloft becoming more westerly this afternoon. Overnight new
snow totals mostly in the 8-12 inch range with Mt. Baker coming in
a little higher with 15 inches. Another 6 to 12 inches of snow
today for the Cascades.

Cool upper level trough moving through Western Washington late
tonight/Tuesday morning keeping precipitation in the forecast.
Western Washington on the cold side of the jet with snow levels
remaining below 1000 feet over the interior and near 1000 feet
along the coast. Precipitation type mostly rain or rain and snow
mixed in the evening hours. Snow levels dropping overnight with
snow showers becoming more common but precipitation amounts will
not be much so only expecting any new snow accumulations to be an
inch or less.

Next system moving into Oregon later in the day Tuesday but not
far enough south to keep precipitation out of the forecast for
Western Washington. Snow levels remaining low, 1000 feet or less
for most of the day. Precipitation amounts with the bulk of the
system moving inland to the south will mostly be a tenth of an
inch or less keeping any new snow accumulations to a minimum.
Highs Tuesday still only near 40.

Short drying trend Tuesday night with an upper level ridge
building offshore. Plenty of low level moisture keeping clouds
around. The will keep the lows mostly in the lower 30s with 20s in
Whatcom county.

Warm front approaching from the southwest Wednesday. This system
has the potential to be a real weather maker for portions of the
area. The approach from the southwest combined with high pressure
over British Columbia will get the cold Fraser river outflow
winds started during the day keeping highs near freezing in
Whatcom county. Precipitation out ahead of the front looks to hold
off until Wednesday evening but there still are a few ensemble
members with precipitation Wednesday afternoon so will have chance
pops across the area. Snow levels will be low so if any
precipitation does reach the area in the afternoon it could start
out as a rain snow mix. High Wednesday near freezing in Whatcom
county and in the upper 30s elsewhere.

.LONG TERM /THURSDAY THROUGH SUNDAY/...Confidence is growing in a
significant snow event for Whatcom county, the Northern Foothills
of the Olympics and to a lesser extent the Cascade foothills
Wednesday night into Thursday. Models have been in good agreement
for a few runs with the warm front moving into the area from the
southwest Wednesday night. This has the potential to increase the
Fraser river outflow over Whatcom county keeping temperatures
below freezing leading to a big overrunning snow event. The
increasing Fraser river outflow winds will also upslope into the
Northern Foothills of the Olympics enhancing precipitation rates.
In the Cascade foothills easterly winds could keep temperatures
below freezing. Precipitation type will depend on the depth of the
cold air in the foothills. If shallow enough we could end up with
freezing rain or a wintery mix of snow changing to freezing rain.

Warm front drifting south Thursday with the model solutions
losing a little consistency. Snow levels rising significantly
Thursday which will confine the snow possibilities to locations
with exposure to Fraser river outflow winds. Some of the
solutions cut of the outflow winds with the gradients turning
more southeasterly while other solutions keep the Fraser river
outflow winds going into Friday. Cold front moving through Western
Washington Friday with a good onshore push behind the front
scouring out any cold air that might still be lingering over the
area. Operational runs building a little upper level ridge for
Saturday but the ensembles are not as strong with the ridging
allowing a warm front to brush the area keeping chance pops in the
forecast. Felton

&&

.AVIATION...Rain will ease and become more scattered as
the cold front exits the area this morning with gusty southerly
winds. MVFR conditions will linger through the day - with heavier,
or stationary showers resulting in localized periods of IFR
conditions. There continues to be enough instability especially this
afternoon - particularly Olympics westward that a threat of
thunderstorms remains possible. Ceilings and visibilities will
generally improve into VFR levels late this afternoon before dipping
again back into MVFR through the evening into early Tuesday morning.

KSEA...Rain showers are ongoing at the terminal this morning, with
ceilings transitioning between MVFR and IFR at times through the
morning. Rain will transition to showers as the cold front exits the
area. MVFR ceilings will linger through the day with occasional
periods of IFR with heavier or persistent rain showers. Southerly
winds 10 to 12 knots will ease this evening, but remain southerly.

Kristell

&&

.MARINE...Southerly winds throughout over all area waters today,
with the coastal waters becoming westerly this afternoon. Northwest
swells will be increasing 12-14 feet by this afternoon. Swells
combined with westerly winds are expected to produce combined seas
of 15-18 feet over the coastal waters. Additionally, their remains a
chance of thunderstorms over the coastal waters through this
afternoon into the early evening.

For the inland waters, winds have eased somewhat this morning behind
the cold front. Southerlies will pick up again this afternoon most
waters, have issued a small craft advisory to reflect this through
late this evening or even into Tuesday morning for some areas.
Beyond this - the northern inland waters will see increasing
northeasterlies - starting Tuesday morning as Fraser Outflow becomes
established setting up Small Craft Advisory level winds and
possibly Gales.

&&

.HYDROLOGY...Transition to warmer, wetter pattern late in the
week could result in high rivers flows, especially for the southern
Olympic Peninsula and southwestern Washington. The moderate to heavy
rain, combined with melting of the lowland snow could produce
flooding within the lower elevation river basins. The rivers most
likely to have a chance of flooding late in the week are the
Skokomish, Chehalis, Skookumchuck and Newaukum Rivers and perhaps as
far north as Issaquah Creek. How much low level snow remains by
the time the heavier rain begins Wednesday night will play a
significant role into how high the rivers crest and any flooding
that might occur. JBB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory until 10 AM PST this morning for
     Bremerton and Vicinity-Everett and Vicinity-Hood Canal Area-
     Seattle and Vicinity-Southwest Interior-Tacoma Area.

     Winter Storm Warning until 4 PM PST this afternoon for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Coastal Flood Advisory until 2 PM PST this afternoon for Eastern
     Strait of Juan de Fuca-San Juan County-Western Skagit
     County-Western Whatcom County.

     Coastal Flood Advisory until 3 PM PST this afternoon for Central
     Coast-North Coast.

     Winter Storm Warning until 10 AM PST this morning for East Puget
     Sound Lowlands.

     Coastal Flood Advisory until 4 PM PST this afternoon for
     Admiralty Inlet Area.

PZ...Small Craft Advisory until 6 AM PST Tuesday for Admiralty Inlet-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Grays
     Harbor Bar-Northern Inland Waters Including The San Juan
     Islands-Puget Sound and Hood Canal.

     Small Craft Advisory until midnight PST tonight for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from noon today to midnight PST tonight for
     Central U.S. Waters Strait Of Juan De Fuca-West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Jan 3, 10:33 AM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1033 AM PST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 E NORTH BEND          47.50N 121.77W
01/03/2022  M9.0 INCH        KING               WA   TRAINED SPOTTER

            FROM MIDNIGHT TO 10 AM. SNOW DEPTH ESTIMATED
            18" WITH 4 FOOT DRIFTS AGAINST HOUSE.
            CURRENT: SNOW, SLEET, FREEZING RAIN MIX.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:25 PM PSTAreal Flood AdvisorySEWKing, Snohomish3 hr
Jan 2, 10:45 PM PSTWinter Weather AdvisorySEW2 hr
Jan 2, 11:53 PM PSTAreal Flood AdvisorySEWKing, Snohomish6 hr
Jan 3, 12:45 AM PSTWinter Weather AdvisorySEW5 hr
Jan 3, 4:33 AM PSTSmall Craft AdvisorySEW4 days
Jan 3, 3:03 PM PSTWinter Weather AdvisorySEW13 hr
Jan 3, 3:14 PM PSTGale WatchSEW5 hr

Nearby

Wind Advisories in Washington, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.